Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 202, NWS Lincoln, IL

December 31, 2010McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Dec 31, 2010, 1:21 PM CST for McLean County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2010, 1:21 PM CST (19:21 UTC)
Expired
Dec 31, 2010, 1:45 PM CST
In force
24 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McLean County, IL

The radar

The Lincoln radar (KILX), 56 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 31, 1:16 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 450 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 31, 11:15 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 31, 11:15 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CST FRI DEC 31 2010

.DISCUSSION...
ISSUED 1036 AM CST FRI DEC 31 2010

THREAT OF SEVERE WEATHER FOR PORTIONS OF CENTRAL ILLINOIS
INCREASING FOR THE AFTERNOON. AS A RESULT...WILL KEEP THIS BRIEF.
MOIST WARM AIR MOVING IN AND MAIN STORM SYSTEM STILL WELL OFF TO
THE SW. TEMPS ON TRACK...AND RAIN CHANCES SPREADING FROM NW TO SE
THIS AFTERNOON. THREATENING STORMS MOVING IN FROM THE SW...AND
FORECAST WILL BE UPDATED FOR WATCH INFORMATION SHORTLY.

HJS
&&

.AVIATION...
ISSUED 1115 AM CST FRI DEC 31 2010

CONSOLIDATING SFC LOW NWRN MO WL MOVE TO CNTL MN BY 06Z SAT. ASSOC
CD FNT WL REACH PIA/SPI AROUND 01Z...AND CLEAR CMI BY 04Z. TSTMS
CURRENTLY ENTERING THE AREA ARE ALREADY AFFECTING PIA AND WILL COME
NEWD INTO SPI SOON. EXPCT TSTMS TO CONT AHD OF THE FNT THIS AFTN...
WITH SOME SVR STORMS PSBL. MAIN THREAT WILL BE STG SFC WNDS AND
ISOLD TORNADOES. WIDELY VRBL CIGS IN MOIST AMS AHD OF THE FNT...BUT
SHOULD BE PRIMARILY 1K-2K...LOWER WITHIN CONVECTION. SKIES/STORMS WL
THEN CLR OUT AFT FROPA WITH VFR CONDS. WNDS WL BY GUSTY AHD OF AND
AFT FROPA...WITH POST FRONTAL WNDS WLY 12-18 KT BCMG WSWLY AFT 12Z
SAT. SOME 3K FT STRATOCU IS FCST TO COME SEWD INTO THE PIA/BMI AREAS
BY 15Z SAT.

04
&&

.PREV DISCUSSION...
ISSUED 330 AM CST FRI DEC 31 2010

00Z SHORT RANGE MODELS SIMILAR INTO THIS WEEKEND AND USED A BLEND.
FORECAST CONCERN IS CONVECTION CHANCES AND STRENGTH OF THUNDERSTORMS
TODAY INTO TONIGHT WITH STRONG COLD FRONT SWEEPING EAST ACROSS IL
THIS EVENING. ALSO ADDRESSING NEAR RECORD HIGHS TODAY. BACK TO
MORE WINTER LIKE TEMPERATURES THIS NEW YEARS WEEKEND.

SHORT TERM...TODAY THROUGH SUNDAY NIGHT.

RADAR MOSAIC SHOWS WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS
SPREADING QUICKLY NE FROM CENTRAL MO INTO WEST CENTRAL IL WEST OF
I-55 AND SOUTH OF I-74 AT 315 AM. STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS OVER EAST CENTRAL IL WEST OF ST LOUIS WHERE A
TORNADO WATCH IN EFFECT UNTIL 8 AM. STRONG LOW LEVEL JET/WAA ALONG
WITH DEEP GULF MOISTURE FUELING THESE THUNDERSTORMS. INCREASED POPS
TO CATEGORICAL WEST OF I-57 THIS MORNING WITH A FEW STRONG
THUNDERSTORMS WITH HAIL AND GUSTY WINDS POSSIBLE. SPC KEEPS RISK
OF SEVERE STORMS SW OF CENTRAL IL TODAY.

EARLY MORNING SURFACE MAP SHOWS 996 MB LOW PRESSURE OVER WESTERN
LAKE SUPERIOR WITH A STRONG COLD FRONT NEAR THE IA/IL BORDER INTO
CENTRAL MO TO 997 MB LOW OVER NE OK AND 991 MB LOW OVER SOUTHERN
CO. BREEZY SOUTH WINDS BRINGING UNSEASONABLY MILD/MOIST GULF AIR
OVER CENTRAL/SE IL WITH TEMPS IN THE UPPER 40S TO MID 50S AND
DEWPOINTS IN THE MID 40S TO LOWER 50S (HIGHEST READINGS SW AND
WEST CENTRAL IL). THESE TEMPS MORE TYPICAL OF MID MAY THAN THE
LAST DAY OF DECEMBER. ALOFT A VERY STRONG 525 DM 500 MB LOW WAS
OVER THE 4 CORNERS ASSOCIATED WITH DEEP UPPER LEVEL TROF OVER THE
ROCKIES WHILE UPPER LEVEL RIDGE OVER THE ATLANTIC STATES PUTTING
IL IN AN UNSETTLED SW UPPER LEVEL FLOW.

USED A BLEND OF THE HRRR AND NAM MODELS TO HANDLE CONVECTION TODAY
WITH SPREADS QUICKLY NE ACROSS CENTRAL IL THIS MORNING WHILE SE IL
HAS LESS OF A CHANCE. HAVE LIKELY CHANCES OF SHOWERS AND ISOLATED
THUNDERSTORMS THIS AFTERNOON. CONTINUED TREND OF NUDGING HIGHS UP
A BIT TODAY WITH MOST SNOW COVER GONE. NEAR RECORD HIGHS IN THE
LOW TO MID 60S WHICH IS MORE TYPICAL OF MID APRIL THAN NEW YEARS EVE.
SEE LIST OF RECORD HIGHS FOR DEC 31ST BELOW.

STRONG LOW PRESSURE EJECTS FROM THE OK PANHANDLE TO NEAR
MINNEAPOLIS MN BY 6 PM TODAY WHILE BRINGING A STRONG COLD FRONT
EAST ACROSS IL THIS EVENING. THIS TO BRING HIGH CHANCES OF SHOWERS
AND POSSIBLE THUNDERSTORMS THIS EVENING...AND DIMINISHING OVER
WESTERN IL LATER THIS EVENING AND DIMINISHING OVER EASTERN IL
DURING OVERNIGHT. PRECIPITATION SHOULD END BEFORE AIR GETS COLD
ENOUGH TO SUPPORT FROZEN PRECIPITATION BUT WET ROADS COULD FREEZE
OVER OVERNIGHT FROM I-57 WEST AS MUCH COLD AIR ARRIVES. LOWS
TONIGHT RANGE THE LOWER 20S OVER THE IL RIVER VALLEY TO THE MID
30S ALONG THE WABASH RIVER.

BRISK W/SW WINDS SAT BRINGS IN COLDER AIR WITH LITTLE IF ANY TEMP
RISE. STRONG WINDS DUE TO TIGHT PRESSURE GRADIENT AS STRONG LOW
PRESSURE MOVES INTO ONTARIO. NAM SHOWS LOW LEVEL CLOUDS AND
POSSIBLE FLURRIES MOVING SE INTO THE IL RIVER VALLEY SAT AFTERNOON.
HIGH PRESSURE DRIFTS EAST INTO THE MID/SOUTHERN MS VALLEY SUNDAY
WITH WEAKER WINDS BUT STILL SEASONABLY COLD TEMPERATURES.

LONG TERM...MONDAY THROUGH THURSDAY NIGHT.

EXTENDED MODELS AND ENSEMBLES SHOWS UPPER LEVEL TROF OVER THE
GREAT LAKES AND NEW ENGLAND DURING EARLY AND MIDDLE OF NEXT WEEK
WITH SPLIT UPPER LEVEL FLOW KEEPING STORM TRACKS OVER THE SOUTHERN
STATES AND OVER THE NE PART OF THE COUNTRY. ILLINOIS TO BE BETWEEN
THESE SYSTEMS SO GENERALLY DRY WITH TEMPS MODIFYING A BIT FROM THIS
WEEKENDS READINGS. CONTINUED TO LEAN TOWARD THE 00Z ECMWF MODEL.

HUETTL

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 31, 10:17 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1017 AM CST FRI DEC 31 2010

ILZ027>031-036-040-011200-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-WOODFORD-
1017 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS CAN BE EXPECTED TODAY AND INTO THE EARLY
EVENING HOURS. AN ISOLATED SEVERE STORM WILL BE POSSIBLE...WITH
THE PRIMARY THREAT BEING DAMAGING WINDS AND POSSIBLY SMALL HAIL.
THE STORMS SHOULD CLEAR THE AREA BEFORE 8PM THIS EVENING.

RAINFALL AMOUNTS ARE EXPECTED TO AVERAGE FROM THREE QUARTERS OF
AN INCH TO ONE INCH...WITH LOCALLY HIGHER AMOUNTS. IN COMBINATION
WITH THE FROZEN GROUND AND MELTING SNOW PACK...THE HEAVY RAIN MAY
RESULT IN SOME PONDING OF WATER IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE THAT SPOTTERS MAY BE NEEDED TODAY AND EARLY THIS
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ037-038-041>057-061>063-066>068-071>073-011200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-
SHELBY-TAZEWELL-VERMILION-
1017 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE THROUGH THE DAY TODAY. SOME OF THE
STORMS MAY BECOME SEVERE FROM MIDDAY INTO THE EVENING HOURS. THE
PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND ISOLATED
TORNADOES. SOME SMALL HAIL WILL ALSO BE POSSIBLE. THE STORMS
SHOULD END ALONG THE INTERSTATE 55 CORRIDOR BEFORE 8PM...WITH THE
STORMS CLEARING THE EASTERN STATE LINE BEFORE MIDNIGHT.

RAINFALL AMOUNTS ARE EXPECTED TO AVERAGE FROM THREE QUARTERS OF AN
INCH TO ONE INCH...WITH LOCALLY HIGHER AMOUNTS. IN COMBINATION
WITH THE FROZEN GROUND AND MELTING SNOW PACK...THE HEAVY RAIN MAY
RESULT IN SOME PONDING OF WATER IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

CHURCHILL

In the hours before

Local storm report, Dec 31, 7:24 AM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
724 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 N MACKINAW            40.55N 89.36W
12/31/2010  M1.57 INCH       TAZEWELL           IL   CO-OP OBSERVER

            MOST OF THE RAIN IN 45 MINS AT 5 AM.

0700 AM     HEAVY RAIN       EUREKA                  40.72N 89.28W
12/31/2010  M1.21 INCH       WOODFORD           IL   MESONET

&&

SHIMON
Local storm report, Dec 31, 7:25 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
725 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       HAVANA                  40.30N 90.06W
12/31/2010  M1.20 INCH       MASON              IL   CO-OP OBSERVER

            STILL LIGHT RAIN

&&

SHIMON
Local storm report, Dec 31, 12:19 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1219 PM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND GST     ROANOKE                 40.80N 89.20W
12/31/2010  M61 MPH          WOODFORD           IL   EMERGENCY MNGR

&&

JRP
Local storm report, Dec 31, 12:55 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1255 PM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     TORNADO          2 SW PETERSBURG         39.99N 89.88W
12/31/2010                   MENARD             IL   CO-OP OBSERVER

            ROOFS OFF HOMES...LARGE TREES UPROOTED

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 6:10 AM CSTAreal Flood AdvisoryILXCass, Fulton, Mason, Menard, Morgan, Schuyler and 2 more6 hr
Dec 31, 10:47 AM CSTTornado WarningILXCass, Morgan, Scott43 min
Dec 31, 11:40 AM CSTTornado WarningILXPeoria, Tazewell, Woodford50 min
Dec 31, 12:00 PM CSTTornado WarningILXMorgan30 min
Dec 31, 12:01 PM CSTAreal Flood AdvisoryILXCass, Mason, Menard, Morgan, Scott5 hr
Dec 31, 12:13 PM CSTTornado WarningILXLogan, Mason, Menard, Tazewell32 min
Dec 31, 12:37 PM CSTTornado WarningILXLogan, Mason, Menard38 min
Dec 31, 1:10 PM CSTTornado WarningILXMcLean, Woodford50 min
Dec 31, 1:48 PM CSTSevere Thunderstorm WarningILXClay, Cumberland, Effingham, Jasper, Richland, Shelby57 min
Dec 31, 3:51 PM CSTTornado WarningILXClark, Cumberland, Jasper39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.